After news broke that rapper Lil Xan was en route to the hospital for eating too many Flamin’ Hot Cheetos, fans were shocked and left wondering how a widely eaten snack could cause someone to end up at the E.R. However, this case wasn’t the first time that someone had an extreme reaction from eating seemingly innocent snacks and treats. In fact, over the years, many adverse reactions and even deaths have occurred from foods we would never think twice about. Some cases were due to overconsumption of otherwise safe foods, while others resulted from sinister food tampering. Read on for some shocking stories and facts about popular treats.
Flamin’ Hot Cheetos
The Inquisitr reported Wednesday that rapper Lil Xan was reportedly sent to the E.R. for “overdosing” on Flamin’ Hot Cheetos. Apparently, the 22-year-old ate a little too much of the beloved snack, which “ripped something in [his] stomach a little bit,” as he said on Instagram. He stated that he knew something was wrong when he threw up “a little blood,” and was soon rushing to the hospital in an ambulance.
If you are a kid of the ’90s, you remember the Warheads fad. Daily Mail reported that in one case, a 7-year-old didn’t fare so well after eating a Warhead lollipop for breakfast. In 2015, the child was rushed to the E.R. when the malic acid in the candy ate through several layers of his tongue. The company does warn consumers not to eat too much, so make sure you take it easy on the Warheads.
According to Listverse, the beloved candy treat Pixy Stix once caused death in a child during an “innocent” Trick-or-Treat excursion. In 1974, a child in Pasadena fell ill and died after his own father gave him a handful of the sweet powder candy tubes. An investigation revealed that one Pixy Stix candy was laced with enough cyanide to kill three adults, and the culprit was the boy’s own father. Apparently, the father wanted to cash in on a $60,000 life insurance fund, so killing his child was the solution.
Mom bought this for me but I’m too scared to try
Ooze tube what pic.twitter.com/A06mJkRP7r
— ost (236/300) (@FutamiAkabanee) July 6, 2018
In 2005, an email reportedly circulated in which a mother described her child being rushed to the E.R. for a condition called laryngospasm after she drank a liquid candy that is meant to be sprayed on the tongue. Hoax-Slayer determined that while the story was probably true, the specific type of candy was not to be blamed. Apparently, laryngospasm is the sudden spasming of vocal chords as an attempt to keep liquid from entering the windpipe and lungs. The website claims that this could happen with any type of liquid substance, such as beverages, but liquid candy can be potentially harmful because of sugar’s tendency to create excessive saliva.
Cinnamon and Nutmeg
Many of us love our seemingly-safe holiday treats such as gingerbread cookies, which often contain the spices cinnamon and nutmeg, but did you know that the two household items can be potentially fatal in large amounts? Healthline reports that cinnamon contains a compound called coumarin, which eaten in excess can cause a host of health problems, including liver damage, cancer, and mouth sores. Stick to less than a teaspoon daily intake, and you should be safe, the source says. What’s more, nutmeg, which has been abused for its psychoactive effects in large doses, can kill you in excess of two or three tablespoons, NutritionFacts.org says.